Skip to main content

Written question asked by Luke Akehurst (Labour) on Monday, 1 June 2026, in the House of Commons. It was due for an answer on Wednesday, 3 June 2026. It was answered by Preet Kaur Gill (Labour) on Thursday, 25 June 2026 on behalf of the Department of Health and Social Care.


Diethylstilbestrol: Side Effects

Question

To ask the Secretary of State for Health and Social Care, what steps his Department is taking to improve awareness of DES-related risks (a) among general practitioners and (b) within medical education.

Answer

The Department is working with NHS England to improve awareness of the risks associated with in utero exposure to diethylstilbestrol (DES). National Health Service cervical screening guidance states that women who know or believe they were exposed to DES in utero may require regular colposcopy outside the routine screening programme and should speak to their general practitioner so that appropriate local follow-up arrangements can be made.

In December 2025, Professor Peter Johnson, the National Clinical Director for Cancer, sent a letter to all NHS cancer alliances highlighting the effects of DES. This message was directed to healthcare professionals, including general practitioners, and referenced existing NHS guidance on screening that is available at the following link:

https://www.gov.uk/government/publications/cervical-screening-programme-and-colposcopy-management/5-screening-and-management-of-immunosuppressed-individuals

The standard of training for doctors is the responsibility of the General Medical Council (GMC). The GMC does not deliver, design, or commission education and training but sets the outcome standards expected at undergraduate level and approves courses and medical schools to write and teach the curricula content that enables their students to meet the GMC’s outcome standards. Each medical college sets its own undergraduate curriculum.


Secondary information

Type
Written question
Reference
5671
Session
2026-27
Subjects
Doctors Training Side effects Diethylstilbestrol
Link
View this Written question on www.parliament.uk